MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG PLUS SL MIA DBL OFFSET ADAPT. LT 60/25MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG PLUS SL MIA DBL OFFSET ADAPT. LT 60/25MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75004612
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a thr surgery, while impacting the handle of a plus sl-plus mia dbl offset adapt.Lt 60/25mm broke, all parts were retrieved by hand.Surgery was resumed, without any delay, with a back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a thr surgery, while impacting the handle of a plus sl-plus mia dbl offset adapt.Lt 60/25mm broke, all parts were retrieved by hand.The device, used in treatment, was returned for investigation.Upon visual inspection, the fracture at the connection between the contact pin and the body of the adapter could be confirmed.A review of the production documentation did not reveal any deviation from the standard operating procedure.A review of the batch record revealed two additional complaints for the batch in question.However, both complaints were reported for a different issue not related to device fracture.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Review of past corrective actions was performed.No further escalation is required.A medical investigation was conducted.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Instruments should only be used in their original condition (lit.No.12.23 ed.05/16).Based on the performed investigations, the reported fracture could be confirmed.The relationship between the reported event and the device was confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.This instrument is designed to hold and guide the detachable rasps for broaching.It is therefore subjected to repeated impact forces via the modular knock plate or the pneumatic woodpecker.Previous investigations demonstrated, that under specific circumstances, this device may fracture during impaction.The root cause is therefore attributed to inadequate design.An optimized design of the device has been released in order to reduce the occurrence of this issue.This version of the device will be monitored for similar issues.The returned device will be discarded.

Brand Name
PLUS SL MIA DBL OFFSET ADAPT. LT 60/25MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13052289
Report Number9613369-2021-00423
Device Sequence Number17119305
Product Code LWJ
UDI-Device Identifier07611996085464
UDI-Public07611996085464
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75004612
Device Catalogue Number75004612
Device Lot NumberB53756
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2021
Supplement Date Received by Manufacturer02/04/2022
Initial Report FDA Received Date12/21/2021
Supplement Report FDA Received Date02/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/20/2005
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown